UPDATED: 5:50 p.m. with statement from NECC
The Center For Disease Control and the Food and Drug Administration have confirmed the presence of a fungus known as Exserohilum rostratum, in unopened medication vials of preservative-free methylprednisolone acetate from one of the three implicated lots from New England Compounding Center. The discovery came after a raid on the Framingham specialty pharmacy on Tuesday.
The laboratory confirmation further links steroid injections from these lots from New England Compounding Center to the multistate outbreak of fungal meningitis and joint infections.
Testing on the other two implicated lots of methylprednisolone acetate and other NECC injectables continues, said the FDA in a press release.
"We are eager to review these findings as part of our continued cooperation with the CDC and FDA to identify the cause of this contamination," said the Framingham pharmacy in a written statement. "The CDC and FDA have previously confirmed infections linked to cases of fungal meningitis in patients who received injections of methylprednisolone acetate. NECC is earnestly focused on determining, along with these agencies, the cause of contamination in vials of this product – and to rapidly and professionally carry out a recall to remove all NECC products from circulation. We urge anyone with questions or concerns to dial FDA’s Drug Information Line at 855-543-DRUG (3784) and press * to get the most recent information regarding the recall and speak directly to a pharmacist.”
CDC and state health departments estimate that approximately 14,000 patients may have received injections with medication from three implicated lots of methylprednisolone and nearly 97 percent of these patients have been contacted for further follow-up.
As of Wednesday, 19 people have died and almost 250 people have developed fungal meningitis after being injected with a steroid linked to NECC.
This month, a half dozen lawsuits in six states have been filed against New England Compounding Center, which is located off Waverly Street.